Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2002, 6:45 PM CDT for Olmsted County, Wabasha County, Winona County, Minnesota. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 6:45 PM CDT (23:45 UTC)
- Expired
- May 8, 2002, 7:45 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:55 PM CDT | Hail 0.88 | Wabasha, MN | |
| May 8, 7:15 PM CDT | Hail 0.75 | Altura, MN | |
| May 8, 7:29 PM CDT | Hail 0.75 | Minnesota City, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 082345
SVRLSE
MNC109-157-169-090045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT WED MAY 8 2002
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WABASHA COUNTY IN SOUTHEAST MINNESOTA
OLMSTED COUNTY IN SOUTHEAST MINNESOTA
WINONA COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 745 PM CDT
* AT 644 PM CDT...WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL FROM 4 MILES WEST OF WABASHA TO
14 MILES NORTH OF PRESTON...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
NEAR WABASHA...AND ST. CHARLES AT 650 PM CDT...
NEAR KELLOGG AT 655 PM CDT...
NEAR ALTURA AT 705 PM CDT...
NEAR LEWISTON AT 710 PM CDT...
LARGE HAIL HAS BEEN REPORTED ACROSS WABASHA AND OLMSTED COUNTIES IN
THE LAST 30 MINUTES. THIS EXTENDS THE SEVERE THUNDESTORM WARNING FOR
OLMSTED AND WABASHA COUNTIES. A TORNADO WATCH REMAINS IN EFFECT
UNTIL 1100 PM CDT WEDNESDAY EVENING FOR NORTHEAST IOWA AND SOUTHEAST
MINNESOTA AND SOUTHWESTERN WISCONSIN.
LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.
LAT...LON 4442 9216 4436 9197 4433 9193 4429 9193
4425 9189 4420 9186 4415 9177 4404 9164
4385 9200 4385 9215
BAUMGARDT
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:32 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 8, 3:32 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 332 PM CDT WED MAY 8 2002 ...SEVERE WEATHER THREAT ACROSS MUCH OF THE AREA TONIGHT... THE MAIN FORECAST CONCERN WITH THIS PACKAGE DEALS WITH THE SEVERE WEATHER THREAT FOR TONIGHT...AND STRONG WINDS FOR THURSDAY. AT 3 PM...A STRENGTHENING SURFACE LOW WAS LOCATED OVER NORTHWEST IOWA. BOTH THE ETA AND AVN MODELS HAVE THIS LOW POORLY INITIALIZED. THEY TEND TO DEVELOP THE LOW OVER KANSAS AS THE MAIN LOW AND IGNORE THIS LOW. HOWEVER...LOOKING AT THE SURFACE DEW POINTS...THE NORTHERN LOW WILL BE THE MORE SIGNIFICANT OF THESE LOW PRESSURE AREAS. BY LOOKING AT THE SURFACE DEW POINTS IT WOULD SUGGEST THAT THIS LOW WILL TRACK TOWARD THE TWIN CITIES THIS EVENING. BREEZY SOUTH AND SOUTHEAST WINDS ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN HAVE INCREASED THE SURFACE DEW POINTS INTO THE UPPER 50S AND LOWER 60S. IN ADDITION...SUNSHINE THIS AFTERNOON HAS CAUSED TEMPERATURES TO CLIMB INTO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND AROUND 80 IN NORTHEAST IOWA. SATELLITE SOUNDER DATA INDICATES THAT THE LIFTED INDICES HAVE FALLEN TO -8 OVER NORTH CENTRAL IOWA AND THE CAPES HAVE INCREASED TO AROUND 1500 J/KG ACROSS NORTHEAST IOWA. FROM LOOKING AT THE BLUE RIVER PROFILER...THERE IS PLENTY OF SPEED AND DIRECTIONAL SHEAR. AS A RESULT...I EXPECT THE THUNDERSTORMS TO FORM INITIALLY AS SUPERCELLS AND EVENTUALLY EVOLVE INTO A SQUALL LINE THIS EVENING. THE INITIAL THREAT OF SEVERE WEATHER APPEARS TO BE LARGE HAIL AND POTENTIALLY SOME ISOLATED TORNADOES...AND THEN EVOLVE INTO A DAMAGING WIND EVENT. AS THE LOW CONTINUES TO STRENGTHEN DURING THE DAY THURSDAY...THE PRESSURE GRADIENT WILL CONTINUE TO INCREASE ACROSS THE COUNTY WARNING AREA. IN ADDITION...THE AREA WILL SEE STRONG SUBSIDENCE BEHIND THE SHORT WAVE. THE 1000 MB TO 850 MB LAPSE RATES ARE MARGINAL FOR ADVECTING THE REALLY STRONG WINDS FROM ALOFT TO THE SURFACE. AS A RESULT...THE WINDS WILL NOT BE QUITE AS STRONG AS THEY COULD GET. HOWEVER...THE SUSTAINED WIND SPEEDS WILL LIKELY STILL BE IN THE 25 TO 35 MPH RANGE IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND IN THE 20 TO 30 MPH RANGE ACROSS THE REMAINDER OF THE AREA. WIND GUSTS WILL BE LIKELY AROUND 45 MPH. CONSIDERING ALL THAT IS GOING ON TONIGHT...I DIDNT ISSUE A WIND ADVISORY AT THIS TIME... BUT ONE MAY BE NEEDED FOR THURSDAY IF THE LAPSE RATES GET ANY STEEPER. .LSE...NONE. BOYNE
In the hours before
Local storm report, May 8, 5:32 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
532 PM 5 N AUSTIN MN 1.75 INCH HAIL
05/08/02 MOWER GOLF BALL SIZE HAIL
REPORTED BY STORM SPOTTER
ALONG HIGHWAY 218.
SHEALocal storm report, May 8, 5:43 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
542 PM HAYFIELD MN .75 INCH HAIL
05/08/02 DODGE REPORTED BY SPOTTERS.
SHEALocal storm report, May 8, 6:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
603 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
603 PM BYRON MN .75 INCH HAIL
05/08/02 OLMSTED DIME SIZE HAIL REPORTED BY
SPOTTERS.
SHEASpecial weather statement, May 8, 6:21 PM CDT, 24 minutes before
WATCH COUNTY NOTIFICATION FOR WATCH #74 NATIONAL WEATHER SERVICE LA CROSSE WI 621 PM CDT WED MAY 8 2002 IAC005-037-043-065-089-191-MNC045-055-109-157-169-WIC011-019-023-043- 053-057-063-081-103-121-123-090400- THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS: IN IOWA THIS WATCH INCLUDES 6 COUNTIES... IN NORTHEAST NORTHEAST IOWA: ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN MINNESOTA THIS WATCH INCLUDES 5 COUNTIES... IN SOUTHEAST SOUTHEAST MINNESOTA: FILLMORE HOUSTON OLMSTED WABASHA WINONA IN WISCONSIN THIS WATCH INCLUDES 11 COUNTIES... IN CENTRAL CENTRAL WISCONSIN: CLARK JUNEAU IN SOUTHWEST SOUTHWEST WISCONSIN: CRAWFORD GRANT RICHLAND VERNON IN WEST CENTRAL WEST CENTRAL WISCONSIN: BUFFALO JACKSON LA CROSSE MONROE TREMPEALEAU THIS INCLUDES THE CITIES OF ALMA...ARCADIA...BLACK RIVER FALLS... CALEDONIA...CRESCO...DECORAH...ELKADER...GUTTENBERG...LA CRESCENT... LA CROSSE...LAKE CITY...LANCASTER...LANSING...MAUSTON...MONDOVI... NEILLSVILLE...NEW HAMPTON...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...PRESTON...RICHLAND CENTER...ROCHESTER...SPARTA...TOMAH... VIROQUA...WABASHA...WAUKON...WEST UNION...WHITEHALL AND WINONA.
Local storm report, May 8, 6:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
618 PM ROCHESTER MN 1 INCH HAIL
05/08/02 OLMSTED REPORTED BY THE PUBLIC.
SHEALocal storm report, May 8, 6:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
620 PM 2 S DOUGLAS MN 1 INCH HAIL
05/08/02 OLMSTED REPORTED BY PUBLIC.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 38 min |
| May 8, 5:30 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 60 min |
| May 8, 5:47 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 58 min |
| May 8, 5:59 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.